Texas, 2004

Hail and Damaging Wind in Texas, September 29, 2004

September 29, 2004 · NWS MAF · 2 events in 2 counties and zones

Isolated strong to severe thunderstorms developed over the west Texas Upper Trans Pecos and in vicinity of the Guadalupe Mountains during the late evening hours of the 29th. One thunderstorm produced severe wind gusts near Guadalupe Mountains National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Isolated strong to severe thunderstorms developed over the west Texas Upper Trans Pecos and in vicinity of the Guadalupe Mountains during the late evening hours of the 29th. One thunderstorm produced severe wind gusts near Guadalupe Mountains National Park. An Automated Surface Observation System located at Guadalupe Pass near U.S. Highway 62/180 recorded a peak gust of 58 MPH. A second severe storm produced hail up to the size of pennies in Orla.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 29, 12:34 PM MST, 6 hours 48 minutes earlier.

Area forecast discussion, Sep 29, 12:34 PM MST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT WED SEP 29 2004

.SHORT TERM...
AREA RADARS TO THE WEST INDICATE A LINE OF THUNDERSTORMS OVER
SOUTHWESTERN NM WITH THE VISIBLE SATELLITE LOOP SHOWING CU
DEVELOPING OVER SOUTHEAST AZ. FARTHER EAST ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO...THE VISIBLE SATELLITE LOOP SHOWS A FAIRLY
WIDESPREAD DECK OF STRATOCU EXPANDING FROM WEST TO EAST.

THE SHORT TERM FOCUS WILL BE ON THE CHANCE OF CONVECTION
TONIGHT...MAINLY ACROSS THE WESTERN 1/2 OF THE CWA. THE ABOVE
MENTIONED CONVECTION OVER THE DESERT SOUTHWEST WILL CONTINUE TO
DEVELOP AS A STRONG 250MB UPPER JET PROVIDES MORE THAN SUFFICIENT
LIFT. THIS LIFT WILL SPREAD INTO OUR WESTERN COUNTIES LATE THIS
EVENING AND OVERNIGHT...MAINLY AFTER 06Z...AND WE EXPECT SCATTERED
STORMS OVER THIS REGION. A FEW ISOLATED SEVERE THUNDERSTORMS CAN NOT
BE RULED OUT GIVEN THE PROGGED 0-6KM BULK SHEAR VECTORS...UPPER
LEVEL JET AND MID-LEVEL PVA. FOR NOW...DUE TO THE ANTICIPATED
ISOLATED NATURE OF SEVERE STORMS...WE WILL OPT TO MENTION THIS IN
THE HWO ONLY.

.LONG TERM...
CONCERNS IN THE FORECAST/S LONG TERM ARE CENTERED ON THE EFFECTS OF
THE MID/UPPER TROUGH CURRENTLY SEEN IN VAPOR/UA ANALYSIS OVER
SOUTHERN NEVADA. THE PREVIOUS GRIDS/FORECAST REFLECT THE EXPECTED
SENSIBLE WEATHER WELL SO ONLY MINOR ADJUSTMENTS WERE MADE.

BY 12Z THURSDAY INCREASING SUPPORT FROM THE APPROACHING TROUGH WILL
LIKELY PROMOTE ONGOING SCATTERED CONVECTION OVER THE NORTHWEST
ZONES. THE UPPER LOW IS EXPECTED TO OPEN AND SLOWLY EJECT NORTHEAST
OVER THE CENTRAL PLAINS THROUGH THE DAY. MODELS INDICATE A TRAILING
VORT LOBE/WAVE PROPAGATING OVER THE AREA IN SOUTHWEST FLOW LATE IN
THE DAY. THIS MAY BE ASSOCIATED WITH THE NOSE OF A 80KT UPPER JET
PROGGED TO APPROACH THE AREA. A SURFACE TROUGH/WIND SHIFT WILL
TRANSITION EAST ACROSS THE AREA...SHIFTING THE LOW LEVEL FOCUS FOR
CONVECTIVE DEVELOPMENT EAST WITH TIME. ALTHOUGH THE MOST INTENSE
FORCING FOR LIFT FROM DPVA WILL PASS NORTH OF THE AREA...THE UPPER
JET AND WEAK CONVERGENCE ALONG THE SURFACE TROUGH SHOULD PROVIDE
SUFFICIENT LIFT FOR ADDITIONAL INITIATION BY AFTERNOON. GIVEN AT
LEAST MARGINAL INSTABILITY /PROGS MAY BE UNDERESTIMATED GIVEN
ENHANCED PBL MOISTURE/EVAPOTRANSPIRATION FOLLOWING RECENT HEAVY
RAINS/ AND MORE THAN SUFFICIENT DEEP LAYER SHEAR...ORGANIZED SEVERE
THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY OVER THE NORTHEAST BASIN.
ANY ADDITIONAL HEAVY RAINFALL RAISES CONCERNS OF FLASH FLOODING GIVEN
RECENT EVENTS. STORMS LATE THURSDAY SHOULD BE FAIRLY FAST
MOVING...MINIMIZING FLOODING RISKS.

THE SLOW MOVEMENT OF THE TROUGH AXIS WILL PUT IT EXITING THE CENTRAL
PLAINS LATE FRIDAY. THIS WILL DISLODGE THE AIRMASS CURRENTLY OVER
SOUTHWEST CANADA AND PUSH THE FRONT ACROSS THE FA EARLY SATURDAY.
POST FRONTAL CLOUDS AND NORTHERLY WINDS WILL PROVIDE A COOL/DAMP
BEGINNING TO THE WEEKEND WITH THE BEST CHANCE FOR PRECIPITATION OVER
THE SOUTHERN AREAS. AFTERNOON MAXIMA WILL REMAIN BELOW SEASONAL
NORMS THROUGH THE REMAINDER OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             60  81  61  81 /  20  30  30  20
CARLSBAD NM               56  83  58  82 /  50  40  10   0
DRYDEN TX                 61  84  62  86 /  10  10  20  20
FORT STOCKTON TX          60  83  61  84 /  20  20  20  10
GUADALUPE PASS TX         57  76  55  76 /  50  30  10   0
HOBBS NM                  58  83  58  81 /  30  40  20   0
MARFA TX                  51  78  49  78 /  30  20  20   0
MIDLAND INTL AIRPORT TX   60  81  60  82 /  20  30  30  10
ODESSA TX                 62  81  61  82 /  20  30  30  10
WINK TX                   63  87  61  87 /  30  30  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/10
Hazardous weather outlook, Sep 29, 12:50 PM MST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT WED SEP 29 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
250 PM CDT (150 PM MDT) WED SEP 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT MAINLY WEST
OF A LINE FROM SEMINOLE...TO ALPINE...TO PRESIDIO.  ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TO OCCUR WITH THIS
ACTIVITY...A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGIAIN ON THURSDAY ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO.  THERE WILL BE A SLIGHT RISK FOR SOME OF
THESE THUNDERSTORMS TO REACH SEVERE LIMITS ACROSS THE PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS.  THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS. OTHERWISE...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE TONIGHT ACROSS SOUTHEASTERN
NEW MEXICO AND THE UPPER TRANS PECOS.

The radar

The El Paso radar (KEPZ), 179 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
September 29, 7:22 PM MST to 7:23 PM MST
Where
Culberson County, 4 mi S of Pine Spgs
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.833, -104.800

Hail, Reeves

When
September 29, 11:20 PM CST
Where
Reeves County, Orla
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.817, -103.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421994, 5421993.